Posted by BarbaraCat on May 6, 2004, at 3:07:05
Here is a news article that hopefully will alert you to this very serious condition that no one is yet taking seriously enough. This article is about the Lamictal rash but realize that other anticonvulsants we take for mood disorders, along with other classes of meds) can cause Stevens Johnson Syndrome:
You can stop here if you want and hopefully get the gist of WARNING WARNING!! But what follows is an account of my own case of Stevens Johnson which I am slowly recovering from after over 6 weeks of misery. It may be a long post but proves to be interesting and possibly life saving. So here goes.
It was not a 'serious' case like in this article (she had TENS, the most serious form) but bad enough so that I can't even imagine a 'serious' case. I was on Lam (and lithium) for over a year and a half stable at 75mg. It started pooping and I increased to 125mg over 5 weeks, which is a gradual titration. I started noticing an intense itching at 125 but didn't ascribe it to Lam. After all, we're warned about 'a rash' and not much else and I thought that maybe having 9 cats was finally getting to me. At 150mg my skin and inner ears started feeling inflamed, but still no rash. My pdoc told me to reduce back to 100mg and the itching subsided. I again attempted to slowly increase but the intense itching started again. I also had a few twinges of what I thought was my old nemesis of many years back, yeast infections!
Now, I've been on every antidepressant out there and after 25 years with every one pooping on me and not getting better, I decided enough was enough. I slowly weaned myself off all psych meds. My last lamictal/lithium was Jan 31 of this year. It was very difficult during the weaning off but I am very glad I did it and for the first time in so long began to feel 'normal'.
Here's where it gets interesting. I got the rash and much worse, but not while I was on Lam, but supposedly from another drug (DMPS, a sulfa based oral chelator of mercury which can cause SJS). Many meds can cause an allergic skin reaction, the mild form called 'erythema multiform minor', the serious form which also affects mucous membranes is 'erythema multiform major', or Stevens Johnson Syndrome. Even though I had stopped taking Lam over 2 months prior and even though this new drug was known to cause SJS in rare cases, I'm sure it was the Lam that primed me for it. Why? Read on, but be prepared to feel distress, especially if you're taking Lam, but also depakote, dilantin, tegretol, ibuprofen, narcotics, sulfas, or any of the others that singly, but especially if combined, are causing more and more cases of this thing.
The first week on DMPS I got the same intense itching as on Lam. I also noticed the pesky vaginitis/yeast infection and some slight blistering in my mouth but didn't think it was the drug. Never had a hemorrhoid in my life either, but dang, there it suddenly was! Three weeks later a rash started appearing but I had the God sent grace to stop taking the drug, go to urgent care where they told me to 'watch and wait' because there is NOTHING they can do for it exept hope it doesn't get worse. The rash continued to spread for the next 2 weeks until my torso, arms and legs were covered with what looked and felt like shingles, my mucous membranes were swollen, my mouth, vagina and anus were blistered and bleeding and I was in the emergency room for over 14 hours.
I was not admitted because it was not yet at the most serious stage (TENS) and in the words of my ER doc "There are resistant staph infections in hospitals and you do not want to be in here with a skin barrier condition unless there's no choice". She said Stevens Johnson was formerly a very rare condition but they're seeing more of it. They can do nothing but put you on life support in a burn trauma unit and pray that the offending agent was stopped early enough and your immune system will turn things around. My dermatologist/allergy specialist later said 'Once it starts affecting the mucous membranes, things can get very bad. You were very, very lucky'. I was also very, very sick but very lucky to not have my skin layer peel off. This is a very nasty condition and we must become informed.
So why do I think Lam had anything to do with it? One could say 'But she was off Lam for over 2 months and on another drug culprit', however, I have never, and I repeat -- have NEVER had any drug allergy until taking Lamictal and I've taken plenty of potentially offending meds in the past. I knew something was going on with the itches and such but didn't know enough back then. From my research I've since learned that there can be an early 'prodromal stage' in Stevens Johnson where an inflammatory condition is starting but a rash doesn't necessarily show up until later. Itching is one prodromal symptom, as was the burning sensation in my ears and skin. I believe that Lamictal put me into this prodromal stage, sensitized me and allowed a severe reaction to another drug. I'm probably now sensitive to a whole host of drugs that I never was before. I don't know if I can even afford to take an ibuprofen at this point. I also cannot go in the sun for a long time to come.
Please Lamictal folks, I realize we're only trying to feel better and scaring you doesn't make me feel good. But many if not most docs prescribing it don't seem to have enough experience with actual cases of SJS and don't think that minor symptoms are cause for alarm. A few on this board have reported slight rashes and other seemingly mild symptoms and are told to continue to take it, perhaps reducing it, maybe getting a cream to rub on the rash. I'm here to sound the warning that a slight rash, an annoying itch, a wildly tingling scalp, might be just the start of the tip of an iceberg.
Maybe Lamictal is helping you and you will never get anything but good results from it. It helped me for awhile but in retrospect, really not all that much and with every increase I felt unsettled and anxious. I'm not suggesting you get off meds. In my case it was right for me and I was more than ready, but it was still hard. But please, become informed. Don't leave it all to your docs. They're way too busy to bear all the burden of responsibility. Find out all you can about Stevens Johnson Syndrome and other possible med reactions. One never thinks it's going to happen to them. I sure didn't. Take care, all. BarbaraCat